Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

June 4, 2017Custer County, Idaho

NWS Pocatello, ID issued this special weather statement at Jun 4, 2017, 1:08 PM MDT for Custer County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 1:08 PM MDT (19:08 UTC)
Expired
Jun 4, 2017, 2:00 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID

County Custer County, ID

The radar

The Pocatello radar (KSFX), 195 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS85 KPIH 041908
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
108 PM MDT SUN JUN 4 2017
 
IDZ032-042000-
Lost River/Pashimeroi ID-
108 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Challis, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow Peak.

LAT...LON 4471 11405 4469 11405 4465 11402 4465 11401
      4464 11401 4461 11397 4457 11392 4452 11384
      4449 11382 4449 11380 4433 11402 4443 11423
      4473 11406
TIME...MOT...LOC 1907Z 213DEG 30KT 4444 11408 

$$

DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:16 AM MDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 3:16 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
316 AM MDT Sun Jun 4 2017

.SHORT TERM...Today through Tuesday...A cold front is on track to
pass through our area this evening and overnight, spawning
threats for severe weather. These threats are also enhanced in
part due to strong destabilization as temperatures climb into the
upper 80s and low 90s. Threats are expected to be highest across
the northern Central Mountains initially, including the cities of
Stanley and Challis and the northern portions of the Salmon-
Challis NF. Those camping or fishing in these areas should pay
particular attention to the weather forecast today. Peak
thunderstorm activity is expected in these locations after noon
and persist through approximately 7 pm. Conditions are somewhat
favorable for severe hail (1" or greater) in these areas, however
areas of sub-severe sized hail are more likely. Conditions are
more favorable for damaging winds; however and downbursts are
possible within any individual cells or multi-cell thunderstorms.
A fairly similar story sets up for the remainder of Southeast
Idaho with isolated areas of severe weather expected, particularly
in the Magic Valley area. The only difference is the timing,
which would be later in the afternoon into the evening. Weaker
activity is possible through the Upper Snake Plain and Upper Snake
Highlands during the evening and overnight.

Increasing southerly and southwesterly winds are expected today in
approach of the cold front with gusts to 40 mph possible. Behind
the front expect more west or northwest flow in the overnight
hours with speeds in the 15 to 25 mph range through the lower
Snake Plain/Eastern Magic Valley. Speeds should be at sub-
advisory levels.

The remainder of Monday through Tuesday look similar as high
pressure builds into our region with somewhat cooler temperatures
behind the front, in the upper 70s or low 80s and decreasing wind
speeds. NP/Huston

&&

.LONG TERM...Wednesday through next Sunday...Temperatures will be
climbing during the middle portion of the week as the ridge
builds further over our region. Upper 80s or low 90 degree
temperatures are forecast for highs. An approaching upper trough
and subsequent cold front has slowed in its delivery to Southeast
Idaho by the end of next week. There have not been significant
changes to the official forecast at this time for consistencies
sake. This is looking like a fairly potent and strong system by
all indications; therefore this should be a system to pay
attention to. NP/Huston

&&

.AVIATION...
A cold front will approach SE ID this eve with sct showers and t-
storms. Ahead of it, expecting VFR conditions today with winds
increasing this afternoon to 10-15 kts, highest at the Snake Plain
terminals. Gusts up to 25 kts will be possible at KPIH and KIDA.
Shower/storm potential will initiate around 21Z or so at KSUN and
KBYI, spreading east this eve into the overnight and ending west to
east, wrapping up last at KDIJ around the end of the TAF period at
12-14Z as the cold front moves through. At this time, I think precip
coverage will be such that VCTS will cover the event. The strongest
cells may produce locally enhanced winds briefly gusting to 40-50
knots and some hail. Most terminals should squeak through with VFR
conditions, but brief MVFR or even IFR cannot be ruled out if a
strong storm moves directly over a terminal.  -KSmith/Huston

&&

.FIRE WEATHER...
Long-advertised cold front approaches the region this eve. Prior to
it, today will feature temps soaring to 85-90 across the Snake
Plain, and largely upper 70s and 80s elsewhere except the highest
peaks. SSW winds will increase this afternoon with gusts of 20-30
MPH, particularly Snake Plain and higher elevations. Increasing
instability will contribute to Haines indices of 5 by this afternoon
everywhere except the W-ctrl mountains/Sawtooths. Combination of
temps, wind, instability, and moderately dry daytime RH values would
normally spell some increasing fire weather potential, but fuels
remain well below critical with the spring green-up. Model guidance
has again trended slightly wetter with this front, and we now carry
a 30-50% chance of showers and t-storms across the ctrl mountains
this afternoon, with 25-40% POPs spreading eastward this evening out
across the Snake Plain, S-ctrl Highlands, eastern Magic Valley, and
Upper Snake Highlands. Caribou Highlands/Wasatch Mountains/Bear Lake
area have the best chance of staying dry. LALs of 2 forecast with
this activity, and the strongest storms may produce locally enhanced
winds briefly gusting to 45-60 MPH and some hail. Little change to
expected frontal passage timing, crossing SE Idaho between midnight
and shortly after daybreak Monday. Winds shift to W or NW behind the
front with highs Monday 10+ degrees cooler than today.

System lifts NE into Canada Monday with another ridge of high
pressure building in for Mon through Thurs. Each day will by dry
with gradually warming temps, increasing instability, and
increasingly breezy afternoon winds. This would normally point to
increasing fire weather concerns, but fuels during this period
should still remain below critical with the ongoing green-up and wet
spring. Next storm system and cold front approach Idaho Fri and Sat.
Early indications are that this will be a fairly robust system with
a solid dose of wind and thunderstorms.  -KSmith/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 4, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
108 PM MDT SUN JUN 4 2017

IDZ032-042000-
Lost River/Pashimeroi ID-
108 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Challis, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow Peak.

LAT...LON 4471 11405 4469 11405 4465 11402 4465 11401
      4464 11401 4461 11397 4457 11392 4452 11384
      4449 11382 4449 11380 4433 11402 4443 11423
      4473 11406
TIME...MOT...LOC 1907Z 213DEG 30KT 4444 11408

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:20 PM MDTSpecial Weather StatementPIHBingham40 min
Jun 4, 3:56 PM MDTSpecial Weather StatementPIHCassia49 min
Jun 4, 4:08 PM MDTSpecial Weather StatementPIHCuster52 min
Jun 4, 4:17 PM MDTSpecial Weather StatementPIHBingham43 min
Jun 4, 4:37 PM MDTSpecial Weather StatementPIHBingham23 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.